Antiplatelet antibody may cause delayed transfusion-related acute lung injury
Yoshitaro Torii1, Toshiki Shimizu1, Takashi Yokoi1, Hiroyuki Sugimoto1, Yuichi Katashiba1, Ryotaro Ozasa1, Shinya Fujita1, Yasushi Adachi2, Masahiko Maki3, Shosaku Nomura1
1The First Department of Internal Medicine, Kansai Medical University, Osaka, 2Department of Clinical Pathology, Toyooka Hospital, Hyogo, 3First Department of Pathology, Kansai Medical University, Osaka, Japan
Abstract: A 61-year-old woman with lung cancer developed delayed transfusion-related acute lung injury (TRALI) syndrome after transfusion of plasma- and leukoreduced red blood cells (RBCs) for gastrointestinal bleeding due to intestinal metastasis. Acute lung injury (ALI) recurred 31 days after the first ALI episode. Both ALI episodes occurred 48 hours after transfusion. Laboratory examinations revealed the presence of various antileukocyte antibodies including antiplatelet antibody in the recipient's serum but not in the donors' serum. The authors speculate that antiplatelet antibodies can have an inhibitory effect in the recipient, which can modulate the bona fide procedure of ALI and lead to a delay in the onset of ALI. This case illustrates the crucial role of a recipient's platelets in the development of TRALI.
Keywords: delayed TRALI syndrome, recurrence, anti-platelet antibody
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF]